advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lincoln Park, Michigan, USA:

I've had type 1 diabetes for about 23 years and as of yet have no complications (nothing short of a true miracle, trust me). However, I do have a knee injury, sustained at work about eight years ago which caused some degenerative arthritis and a lot of pain and swelling on a daily basis. I have the knee scoped every couple years or so, and will do that until I am "old enough" for replacement therapy.

How safe or harmful is ibuprofen (usually in the form of an 800 mg tablet) or other anti-inflammatory drugs for people with type 1 diabetes? I've had a number of doctors who've "yelled" at me recently for my use of these types of drugs saying they're very harmful to my kidneys and that i should stick with acetaminophen for my knee pain. Because of the horrible swelling that always accompanies the pain, I always end up using either an anti-inflammatory or a narcotic which to me, would seem to carry far more risk to kidneys than a simple anti-inflammatory, not to mention the "fuzzy" factor one gets while taking a narcotic which make things like school and line memorization (I'm a theatre major) far more difficult than they need be! Am I possibly adding to my chances of complications with either of these sorts of drug? Is there an alternative because acetaminophen just so doesn't cut it most of the time?

Answer:

There is a condition called analgesic nephropathy which can be a cause of chronic damage to the kidney. Given over a number of years, the ibuprofen can cause scarring in the kidney. Unfortunately, there is no great marker that says you are at risk before you actually have the problem. If you have increased urine microalbumin excretion, this is a marker that you might be even more at risk for kidney problems from the analgesics.

There are several drugs that might be considered hybrids of the nonsteroidal anti-inflammatory medications that your doctor might prescribe. This may be helpful in preventing the development of the kidney problems. Drinking plenty of fluids when you take the medication dilutes out the concentrations of the drug your kidneys are exposed to.

You might think about the risks of joint replacement versus the risk of long-term ibuprofen use. This might be a topic of discussion between you and your orthopedic physician.

JTL

DTQ-20030306090916
Original posting 18 Mar 2003
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.